EconPapers    
Economics at your fingertips  
 

Size‐dependent regulations, firm size distribution, and reallocation

Francois Gourio and Nicolas Roys

Quantitative Economics, 2014, vol. 5, 377-416

Abstract: In France, firms that have 50 employees or more face substantially more regulation than firms that have less than 50. As a result, the size distribution of firms is visibly distorted: there are many firms with exactly 49 employees. We model the regulation as the combination of a sunk cost that must be paid the first time the firm reaches 50 employees and a payroll tax that is paid each period thereafter when the firm operates with more than 50 employees. We estimate the model using indirect inference by fitting the discontinuity of the size distribution. The key finding is that the regulation is equivalent to a combination of a sunk cost approximately equal to about 1 year of an average employee salary and a small payroll tax of 0.04%. Our structural model fits well the discontinuity in the size distribution. Removing the regulation improves labor allocation across firms, leading in steady state to an increase in output per worker slightly less than 0.3%, holding the number of firms fixed. However, if firm entry is elastic, the steady‐state gains are an order of magnitude smaller.

Date: 2014
References: Add references at CitEc
Citations: View citations in EconPapers (57)

Downloads: (external link)
http://hdl.handle.net/10.1111/quan.2014.5.issue-2.x

Related works:
Working Paper: Size-dependent regulations, firm size distribution, and reallocation (2013) Downloads
Working Paper: Size-Dependent Regulations, Firm Size Distribution, and Reallocation (2013)
Working Paper: Size-Dependent Regulations, Firm Size Distribution, and Reallocation (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:quante:v:5:y:2014:i::p:377-416

Ordering information: This journal article can be ordered from
https://www.econometricsociety.org/membership

Access Statistics for this article

More articles in Quantitative Economics from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2024-04-18
Handle: RePEc:wly:quante:v:5:y:2014:i::p:377-416